Alert archive / Arizona / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 158, NWS Tucson, AZ

August 17, 2022Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 17, 2022, 7:13 PM MST for Pima County, Arizona. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 17, 2022, 7:13 PM MST (02:13 UTC)
Expired
Aug 17, 2022, 7:45 PM MST
In force
32 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pima County, AZ

The radar

The Tucson radar (KEMX), 112 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 2.2 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2022-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 378 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2022-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
378 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
2589 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 1:28 PM MST, 5 hours 45 minutes earlier.

Area forecast discussion, Aug 17, 1:28 PM MST, 5 hours 45 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
128 PM MST Wed Aug 17 2022

.SYNOPSIS...Shower and thunderstorm chances will continue into
next week with an uptick in activity starting as early as today into
the weekend. The main threats will be strong gusty winds and heavy
rainfall especially Friday and Saturday. Temperatures will be around
normal today becoming 6-10 degrees below normal Friday into early
next week.

&&

.DISCUSSION...A low pressure system with tropical origin will impact
the region through this weekend. This system was centered just west
of the Texas Big Bend today and will track farther westward the next
couple of days. Models were in good agreement with this low bringing
deep moisture into the Desert Southwest as it moves closer and
becomes stalled over NW Mexico/NRN Gulf of California this weekend.
Rain chances and QPF values will be on a steady increase, with
rainfall amounts peaking Friday into Saturday. ECMWF remained
noticeably wetter than the GFS with the ECMWF ensemble QPF derived
Extreme Forecast Index (EFI) highlighting Friday and especially
Saturday for more widespread heavy rainfall amounts. This scenario
would suggest a transition from a localized flash flooding threat to
a longer term flooding impact for a few of the larger washes and
mainstem rivers by early next week, if not sooner. Please refer to
the hydrology section in this product for more details. For now, a
Flash Flood Watch has been posted for Friday afternoon into Saturday
night for all of SE AZ. Otherwise, high temperatures will hover
below seasonable readings, especially Friday into the weekend.

&&

.AVIATION...Valid through 19/00Z.
ISOLD-SCT SHRA/TSRA are expected this through 18/07z. Stronger
storms could lower CIGS to 5k-8k ft AGL, reduce visibilities in
heavy downpours, and produce gusts of 40+ kts even if only in the
vicinity of the terminal. Otherwise, clouds should remain at or
above 10k ft AGL with winds following diurnal trends at speeds of
10kts or less. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Monsoonal thunderstorm activity will ramp up through
the end of the week with rounds of showers and thunderstorms
expected each day. Primary threats include strong winds, lightning,
and flash flooding. Outside of thunderstorm activity, wind trends
will remain light and follow typical diurnal trends.

&&

.HYDROLOGY...A low pressure system with tropical origin was centered
just west of the Texas Big Bend area today. This low will track
westward bringing an influx of deep moisture to the region as early
as today but more so Friday into the weekend. Models showed this low
pressure system becoming stalled south of the International Border
over Northwest Mexico/northern Gulf of California through the
weekend. As this system moves closer, rain chances and rainfall
amounts will be on the increase areawide, peaking late Friday and
Saturday. While flash flooding will be a concern, mainstem rivers
and larger washes will likely experience significant flows by
Monday, if not sooner. The river forecast outlook, based on the
latest QPF, still indicated a few river systems of concern such as
the Gila River upstream from the San Carlos Reservoir. That said,
conditions may transition from localized flash flooding to longer
term flooding concerns.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
   Flash Flood Watch for all of Southeast Arizona late Friday
   morning through late Saturday evening, AZZ501>515.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 17, 2:34 PM MST, 4 hours 39 minutes before
Special Weather Statement
National Weather Service Tucson AZ
234 PM MST Wed Aug 17 2022

AZZ501-502-172215-
Tohono O'odham Nation including Sells-Western Pima County Including
Ajo/Organ Pipe Cactus National Monument-
234 PM MST Wed Aug 17 2022

...A strong thunderstorm will impact portions of west central Pima
County through 315 PM MST...

At 233 PM MST, Doppler radar was tracking a strong thunderstorm over
Gu Vo, or 25 miles southeast of Ajo, moving west at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gu Vo, Organ Pipe Cactus National Monument and Kuakatch.

This includes the following highways...
 Route 85 between mile markers 62 and 66.
 Route 86 near mile marker 66.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3190 11259 3212 11283 3221 11255 3210 11244
TIME...MOT...LOC 2133Z 072DEG 9KT 3209 11261

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

CWR
Special weather statement, Aug 17, 3:50 PM MST, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Tucson AZ
350 PM MST Wed Aug 17 2022

AZZ502-503-515-172330-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-
350 PM MST Wed Aug 17 2022

...A strong thunderstorm will impact portions of south central Pima
County through 430 PM MST...

At 349 PM MST, Doppler radar was tracking a strong thunderstorm over
San Miguel, or 24 miles south of Sells, moving southwest at 20 mph.

HAZARD...Winds in excess of 40 mph, heavy rainfall and half inch
         hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
San Miguel, Choulic, Newfield, Coldfields, Sasabe and Hashan Chuchg.

This includes Route 286 between mile markers 1 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3172 11178 3164 11147 3147 11150 3160 11189
TIME...MOT...LOC 2249Z 057DEG 18KT 3158 11176

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CWR

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 5:59 PM MSTAreal Flood AdvisoryTWCPima47 min
Aug 17, 6:32 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Aug 17, 6:58 PM MSTDust Storm AdvisoryTWCPinal92 min
Aug 17, 7:17 PM MSTSevere Thunderstorm WarningTWCPima43 min
Aug 17, 7:51 PM MSTDust Storm AdvisoryTWCPima45 min
Aug 17, 8:10 PM MSTAreal Flood AdvisoryTWCPima80 min
Aug 17, 9:08 PM MSTFlash Flood Warning Considerable damage threatTWCPima, Pinal7 hr
Aug 17, 9:15 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 18, 1:30 PM MSTAreal Flood AdvisoryTWCSanta Cruz2 hr
Aug 18, 3:23 PM MSTSpecial Weather StatementTWC52 min
Aug 18, 3:33 PM MSTSpecial Weather StatementTWC42 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.